Probably from a narrowed rectum/anal
opening caused by inflammation, stress, IBS...all of which can cause pencil/ribbon stools. If one's inflammation/UC/IBS affects higher/above the rectum, diarrhea would be a symptom, not a more formed stool.
If it's related to a UC flare, rectal meds will help.
Make sure you're eating enough and taking in enough fluids, and fibre supplements will help to keep the stool at least softer/ bulkier making it easier to pass through an inflamed/constricted butt.
*Heather* Status: mild flare enemas tapered to every 3rd night
~diagnosed January 1989 UC (proctosigmoiditis)
~UC meds: Asacol (3 x2 daily); Salofalk enemas nightly for flares & taper to maintenance
~Bentylol (dicyclomine) 20mg as needed; Ranitidine (reflux); Effexor XR 75mg(depression); Pulmicort/Airomir (asthma)
~vitamins/minerals/supplements; Probiotics....(Natural Factors Protec, Primadophilus Reuteri Pearls). @ bedtime
~various digestive enzymes as needed
~URSO for PSC (or PBC) 500mg X 2 daily (LFTs back to NORMAL!!)
My doc's logic.. "TREAT (FROM)BOTH ENDS" worth it !!!